For many people codeine is a safe pain management prescription given after surgery to ease discomfort and promote healing. However, for some children, taking codeine after a surgery can lead to dangerous drug interactions.
The U.S. Food and Drug Administration recently announced the decision to investigate just how safe codeine is to give to children after a surgery. The decision was prompted by three children's deaths, and one life-threatening emergency, following tonsil surgeries where codeine was given afterwards. In all of the cases the children were between the ages of 2 and 5 and given a standard amount of the drug.
Codeine works by the liver processing the drug into its active form, which is morphine. However, in the cases of the four children, doctors believe the kids were ultra-rapid metabolizers and their livers turned the codeine into morphine quickly. This led to a lethal dose of morphine in the children's systems.
In addition to the codeine, it was also noted these children had increased respiratory risk as they all had underlying diseases that made it more difficult for them to breathe.
However, Dr. Peter Pronovost, who is a professor in the anesthesiology and critical care medicine departments at Johns Hopkins Medical Institution, is quick to point out that everyone needs to always keep in mind that all drugs and therapies do come with risks.
Another doctor, Laura Schanberg, who is the co-chief of the division of pediatric rheumatology at Duke University Medical Center, also claims codeine is not even the best choice when it comes to pain management after a surgery. Instead, hydrocodone and oxycodone are good alternatives, as are the less powerful non-prescriptions like Tylenol and Motrin.